Iowa, 2008

Hail in Iowa, July 28, 2008

July 28, 2008 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced golf ball size hail in Ida County on the morning of July 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced golf ball size hail in Ida County on the morning of July 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 28, 3:23 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 28, 3:23 AM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
423 AM CDT MON JUL 28 2008

.DISCUSSION...
MAIN CONCERN THIS PACKAGE IS THE CONVECTIVE CHANCES IN THE NEXT 24
TO 36 H. WARM FRONT HAS BEEN SUPPRESSED DOWN TO ALMOST I80 THIS
MORNING...WITH PATCHY STRATUS AND FOG FORMING TO THE NORTH OF THE
FRONT. EXPECT THAT THIS FOG/STRATUS WILL INCREASE IN COVERAGE OVER
THE NEXT 2 TO 4 HOURS...ESP IN NW IA AND ADJACENT AREAS. THERE WILL
ALSO BE ISOL THUNDERSTORMS NEAR THE 850 MB BOUNDARY JUST NORTH OF
THE MISSOURI RIVER. THESE STORMS SHOULD END BY MID MORNING AS 700 MB
TEMPS WARM. THE CLOUDS...HOWEVER...WILL BE SLOW TO DISSIPATE DUE TO
SE FLOW AND WARMING TEMPS ABOVE THE INVERSION. THIS WILL KEEP THE
WARM FRONT FROM MAKING A STRONG SURGE TO THE NORTH...SIMILAR TO THE
NAM. THEREFORE...EXPECT THAT THE WARM FRONT WILL ONLY BE NORTH OF
THE MO RIVER BY LATE AFTERNOON. WITH THIS IN MIND...HAVE TEMPS
RISING INTO THE 90S OVER THE MO RIVER VALLEY AND 80S ELSEWHERE. IT
WILL BE HUMID EVERYWHERE WITH DEW POINTS RISING INTO THE 70S BY LATE
AFTERNOON AS THE STRONG CAP REMAINS IN PLACE. THIS WILL RESULT IN
HEAT INDICES OVER 100 DEGREES IN THE MISSOURI VALLEY EAST OF YANKTON.

A FAIRLY STRONG UPPER WAVE WILL MOVE TOWARD CNTL SD BY LATE
AFTERNOON. THE BEST INSTABILITY WILL BE IN THE VICINITY OF THE
FRONT. ALSO WITH THE STRONG CAP IN PLACE...IT WILL TAKE A COUPLE
HOURS OF ASCENT...AT LEAST...TO THE WEAKEN THE CAP EVEN NEAR THE
BOUNDARY. SO EXPECT THAT CONVECTION WILL HOLD OFF UNTIL LATE
AFTERNOON OR EVEN EVENING IN THE WESTERN CWA. BULK SHEAR IS MARGINAL
FOR SUPERCELLS...GENERALLY 20-30 KTS. HOWEVER...MLCAPE IS EXPECTED
TO EXCEED 4000 J/KG BY LATE AFTERNOON AND INTO THE EVENING. IN
ADDITION...THERE WILL BE VERY DRY AIR ALOFT WITH THETA-E DIFFERENCES
EXCEEDING 30 K. EXPECTING STORMS TO BEGIN AS MULTICELLS AND THEN
ORGANIZE INTO A LINEAR MCS AS THEY MOVE EAST OF THE JAMES. DUE TO
THE EXTREME INSTABILITY...HAIL TO AROUND HALF DOLLARS POSSIBLE.
THE MAIN CONCERN IS DAMAGING WINDS ESPECIALLY IF STORMS CAN
ORGANIZE AND A REAR INFLOW JET CAN DEVELOP. WINDS TO 70 MPH WILL BE
POSSIBLE THROUGH AT LEAST SUNSET. THE DAMAGING WIND THREAT MAY
EXTEND PAST MIDNIGHT INTO NORTHWEST IOWA AS THIS AREA WILL BE SOUTH
OF THE WARM FRONT. THERE WILL ALSO BE A THREAT OF HEAVY RAIN WITH
THESE STORMS...ESPECIALLY SOUTH OF INTERSTATE 90. DID NOT ISSUE A
FLASH FLOOD WATCH BUT THERE IS A SMALL RISK OF FLASH
FLOODING...ALTHOUGH IF THESE STORMS GROW INTO A LINEAR MCS STORM
MOTION MAY INCREASE AND DIMINISH THE THREAT OF FLOODING.

EXPECT MOST OF THE STORMS WILL BE EAST OF THE CWA BY TUE MORNING BUT
CARRIED A LOW POP IN NW IOWA IF TIMING OF CONVECTION IS SLOWER.  THE
BOUNDARY IS EXPECTED TO MOVE THROUGH MOST OF SE SD AND SW MN DURING
THE DAY AND THEN SLOW AS IT REACHES THE MO VALLEY IN SD/NE AS WELL
HIGHWAY 20 IN NW IOWA. CONVERGENCE ALONG THIS BOUNDARY MAY BE ENOUGH
TO DEVELOP A FEW THUNDERSTORMS DURING THE AFTERNOON. THESE STORMS
ARE EXPECTED TO BE LESS ORGANIZED AS INSTABILITY WILL BE A LITTLE
LESS THAN TODAY AND SHEAR WILL BE MINIMAL. SO DO NOT EXPECT ANY
SEVERE WEATHER ALTHOUGH MARGINAL HAIL IS POSSIBLE. WHILE THE AIR
WILL BE DRIER TEMPS WILL NOT BE MUCH DIFFERENT...AND WITH FEWER
CLOUDS N OF I90 WILL ACTUALLY BE WARMER...THAN TODAY.

TUESDAY NIGHT WILL BE DRY AS HIGH PRESSURE MOVE INTO SW MN AND NW
IOWA. THIS WILL ALLOW DRIER ALONG AND E OF I29 AND ALLOW TEMPS TO
FALL INTO THE LOWER 60S. THERE WILL BE A RETURN FLOW OVER SC SD WITH
INSTABILITY INCREASING TOWARD MORNING. SO HAVE A SMALL THREAT OF
CONVECTION ALL DAY WED IN SC SD DUE TO CHANCE OF MID LEVEL
CONVECTION EARLY AND THEN MORE ORGANIZED CONVECTION IN THE LATE
AFTERNOON AS A SECOND WAVE APPROACHES. TEMPS WILL AGAIN BE AT OR
SLIGHTLY ABOVE NORMAL IN THE UPPER 80S TO LOWER 90S. THE CHANCE FOR
THUNDERSTORMS WILL SPREAD ACROSS THE AREA WED NIGHT. THE WAVE IS
RELATIVELY WEAK AND MOISTURE WILL BE SOMEWHAT LIMITED SO KEPT POPS
AROUND 30. ANY CONVECTION IS EXPECTED TO BE EAST OF THE AREA BY THU
MORNING. WITH A RIDGE BUILDING IN...HAVE GONE DRY THROUGH FRI. ALSO
EXPECT TEMPS IN THE UPPER 80S TO MID 90S AND INCREASING HUMIDITY
THROUGH THE END OF THE WEAK.
&&

.AVIATION...
LOW LEVEL MOISTURE CONTINUES TO BE ABUNDANT DUE TO RELATIVELY STRONG
INVERSION...THEREFORE EXPECT AT LEAST MVFR CIGS AND VSBYS WITH LOCAL
IFR CONDITIONS DURING THE MORNING HOURS.  ACCAS SHOWERS STILL A
THREAT MAINLY AROUND KSUX BUT WILL LEAVE OUT OF THE TAF DUE TO LOW
CONFIDENCE.  SUN SHOULD RAPIDLY CAUSE FOG AND LOW CLOUDS TO BURN OFF
QUICKLY THIS AFTERNOON WITH VFR CONDITIONS PREVAILING BUT EXPECT SCT
-TSRA TO DEVELOP LATE IN AFTERNOON AS FRONT AND UPPER LEVEL SYSTEM
APPROACHES RTES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER/HEITKAMP
Hazardous weather outlook, Jul 28, 3:03 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
403 AM CDT MON JUL 28 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
403 AM CDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE MISSOURI VALLEY AND
NORTHWEST IOWA THROUGH MID MORNING. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
EARLY THIS EVENING IN SOUTH CENTRAL SOUTH DAKOTA. THESE STORMS
ARE EXPECTED TO EXPAND IN COVERAGE AND MOVE EAST THROUGH THE
NIGHT...REACHING NORTHWEST IOWA AND SOUTHWEST MINNESOTA AROUND
MIDNIGHT. THIS EVENING...THESE STORMS WILL BE CAPABLE OF
PRODUCING HAIL UP TO HALF DOLLARS AND WIND GUSTS TO 70 MPH. AS
THE STORMS MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST
IOWA...THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. IN
NORTHWEST IOWA...THERE WILL ALSO BE A THREAT OF WIND GUSTS TO 60
MPH AFTER MIDNIGHT.

FLOODING...
LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STRONGER
THUNDERSTORMS..ESPECIALLY AFTER SUNSET. THESE STORMS MAY PRODUCE
RAINFALL IN EXCESS OF 2 INCHES PER HOUR. THIS WILL BRING A CHANCE
OF FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE
AND IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MISSOURI VALLEY
AND INTO NORTHWEST IOWA ON TUESDAY AFTERNOON. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE UP TO ONE HALF INCH
HAIL.

THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT.
A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The Omaha radar (KOAX), 134 km away, was scanning. The volume nearest the first event began at 11:12 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ida

When
July 28, 5:14 AM CST
Where
Ida County, 6.3 mi S of Arthur
Measured
1.75 in hail
Reported by
Public
Coordinates
42.240, -95.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126086.